Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 6, 2003, 2:19 AM EST for Sampson County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2003, 2:19 AM EST (07:19 UTC)
- Expired
- Mar 6, 2003, 2:35 AM EST
- In force
- 16 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 85 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
875 WUUS52 KRAH 060719 SVRRAH NCC163-060735- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 217 AM EST THU MAR 6 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 235 AM EST * AT 217 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF HARRELLS...OR ABOUT 12 MILES EAST OF ELIZABETHTOWN...MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... HARRELLS IVANHOE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. THIS STORM HAS PRODUCED NICKEL SIZE HAIL IN BLADEN COUNTY. LAT...LON 3473 7849 3455 7843 3470 7770 3491 7777 $$ 12/27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:55 PM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Mar 5, 8:55 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 855 PM EST WED MAR 5 2003 LIGHT RAIN IS FALLING OUT OF SOME OF THE RADAR RETURNS OVER NORTH CENTRAL NORTH CAROLINA. 00 UTC RAOBS INDICATED DRY LOWER TO MID LEVELS AIDING THE LIGHT AMOUNTS FROM ANY RETURNS. WATER VAPOR IMAGERY INDICATES STRONG RIDGE OVER THE SOUTHEAST UNITED STATES WITH UPPER LEVEL DIVERGENCE AIDING THE CONVECTION SOUTH AND WEST OF THE FORECAST AREA. THE DIVERGENCE IS AIDED BY A IMPULSE ON THE SUBTROPICAL JET. THE CLOUDS... SOUTHERN WINDS AND LIGHT RAIN MAY ACTUALLY HOLD TEMPERATURES UP OVERNIGHT A BIT - WILL UPDATE TO ALLOW WARMER TEMPERATURES TONIGHT. .RAH...NONE. CLINE
Hazardous weather outlook, Mar 5, 5:25 AM EST, 20 hours 54 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 525 AM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN ALONG WITH A FEW THUNDERSTORMS CAN BE EXPECTED ACROSS CENTRAL NORTH CAROLINA LATE TONIGHT...MAINLY AFTER MIDNIGHT. A FEW OF THE STORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH. THIS TYPE OF WIND WILL BE STRONG ENOUGH TO DOWN A FEW TREE BRANCHES AND POSSIBLY A FEW TREES WITH SHALLOW ROOTS. RAINFALL BETWEEN A HALF TO INCH MAY RESULT IN LOCALIZED NUISANCE FLOODING OF POOR DRAINAGE AREAS. THE THUNDERSTORMS WILL BE MOST LIKELY TO OCCUR SOUTH OF A LINE FROM ALBEMARLE TO SOUTHERN PINES TO CLINTON. ...ENTER DETAILS HERE... .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TO BE NEEDED TONIGHT.
In the hours before
Special weather statement, Mar 6, 12:23 AM EST, 1 hour 56 minutes before
NCZ073>075-083>086-060730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1223 AM EST THU MAR 6 2003 ...THUNDERSTORMS APPROACHING THE SOUTHERN PIEDMONT AND SOUTHERN SANDHILLS OF CENTRAL NORTH CAROLINA... AN AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE SOUTHERN PIEDMONT AND SOUTHERN SANDHILLS OF CENTRAL NORTH CAROLINA BETWEEN 1 AND 3 AM. A FEW OF THE STORMS MAY BE STRONG WITH WIND GUSTS BETWEEN 40 AND 50 MPH ALONG WITH FREQUENT LIGHTNING AND HEAVY RAINFALL. THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE NEAR THE SOUTH CAROLINA BORDER...ESPECIALLY NEAR WADESBORO...ROCKINGHAM... HAMLET AND LAURINBURG. ONCE THE SHOWERS AND STORMS BEGIN AT YOUR LOCATION...THEY SHOULD LAST FOR A COUPLE OF HOURS. WSS
Special weather statement, Mar 6, 1:20 AM EST, 59 minutes before
NCZ021>023-038-039-060900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 120 AM EST THU MAR 6 2003 ...LOCALLY HEAVY RAINFALL WILL AFFECT THE TRIAD REGION... RAIN ALONG WITH A THUNDERSTORM OR TWO WILL OCCUR ACROSS THE TRIAD REGION THROUGH 4 AM. LOCALLY HEAVY RAINFALL IS LIKELY WITH LOCALIZED AMOUNTS BETWEEN ONE AND TWO INCHES POSSIBLE. THIS AMOUNT OF RAIN IN LESS THAN THREE HOURS WILL RESULT IN FLOODING OF POOR DRAINAGE AREAS. MOTORISTS WILL NEED TO AVOID STREETS AND INTERSECTIONS THAT ARE KNOWN TO EXPERIENCE HIGH WATER DURING HEAVY RAIN EVENTS. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:07 AM EST | Flash Flood Warning | RAH | Stanly | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.